Drug Recalls: What Seniors Need to Know
Several blood pressure medications including Irbesartan, Losartan and Valsartan are currently under recall from the FDA over concerns of carcinogenic contamination. What do you need to do if you’re taking either medication?
We’ve spoken to experts at ConsumerSafety.org to find out.
Drug Recalls: Irbesartan, Losartan and Valsartan Recalled Due to Contamination
In general, medications are recalled if the Food and Drug Administration (FDA) or the manufacturer receives complaints that the medication has serious adverse effects or finds that the manufacturer has mislabeled the medication or failed to meet production standards or safety regulations.
In the case of Irbesartan, Losartan and Valsartan, the manufacturers have found they may contain small amounts of nitrosamine impurities, a kind of carcinogen.
Carcinogen exposure may increase one’s risk of cancer, however we are exposed to small amounts every day from many different sources.
“Amazingly, our bodies have built-in cancer defense mechanisms that protect us from cells damaged by these everyday carcinogens,” says Katy Moncivais, Ph.D. and Medical Editor at ConsumerSafety.org. “If we encounter large amounts of carcinogens at once, or a smaller amount repeatedly (as in many cases of asbestos-related cancer), that kind of exposure can overwhelm our defense mechanisms and cause cancer to develop,” she says.
The odds that nitrosamine exposure would give someone cancer are very low, even if that person used the contaminated pills for years. One study found that Danish patients using contaminated Valsartan did not see an increase in short-term risk for cancer. Still, Moncivais points out that no level of exposure is ideal. “What we can say is that all patients are better off without exposure to carcinogen-contaminated drugs,” she states.
What to Do If You’re a Senior Taking a Recalled Medication
When the FDA or manufacturer makes the decision to recall a drug, they attempt to contact those who are taking the drug, usually through the person’s pharmacist. You may receive an email, fax or phone call about your medication if it is recalled.
If you or your parent are on any recalled medication, do not stop taking it. Instead, you first need to determine if the recall impacts your brand and batch of medication. The FDA’s website will list recalled brands and batches. Or, you can call your pharmacist who can confirm whether your medication is under recall.
Even if you find your specific pills are under recall, you should not stop taking them, as the risks of stopping your medication are likely greater than the risk of continuing to take them. Speak with your pharmacist or physician first.
“Valsartan is a really great example of why you should talk to your doctor before going off a recall medication,” explains Caitlin Hoff, Consumer Advocate at ConsumerSafety.org. “Many patients taking Valsartan have dangerously high blood pressure. Going off the medication without a replacement drug could put these patients at a greater risk for health complications.”
Instead, contact your physician. Not only can they give you a replacement medication, but they can make a plan to monitor your health for the potential side effects of the recalled medication. Once your physician has given you a replacement medication, you should follow the FDA’s instructions for safe disposal of the recalled medication, if you have any left. This may involve bringing the medication to a DEA registered collection facility.
If you’d like to stay up-to-date about new medication recalls you can subscribe to updates from the FDA or speak with your pharmacist regularly. “Pharmacists are generally the first to be notified of a recall,” says Hoff. “By building a close relationship with your local pharmacist, you can be sure to hear about any recalls that might affect you.”
Are you a senior who has been impacted by drug recalls? We’d like to hear your story in the comments below.
We Can Help! Our local advisors can help your family make a confident decision about senior living.